Nausea After Taking Vitamins, What Causes It?

Nausea After Taking Vitamins, What Causes It?

Vitamins are one way for you to keep your body healthy. But in some cases, vitamins can actually backfire. Some people complain of stomach pain or nausea after taking vitamins. are you one of them?

Why Feel Nauseous After Taking Vitamins?

1. Take vitamins on an empty stomach

Read: Know Neurotropic Vitamins and Their Functions for Nerves

If you feel nausea after taking vitamins maybe you take them on empty stomach. When you take vitamins — regardless of the type — the content in vitamins can cause mild irritation on your empty stomach. 

Usually, it takes two to three hours for the vitamin to dissolve in the intestines, which in turn won't cause nausea and an upset stomach.

If you take your vitamins after a meal or with a snack, you will be able to avoid nausea. Taking your vitamins at night instead of in the morning or splitting your vitamins in half (split only; don't split if the vitamins are in capsule form) and taking half in the morning and the other half at night can also help limit nausea.

2. You are consuming it the wrong way

Complaints of nausea after taking vitamins could be just a result of the wrong way to take them. Take a closer look, are your vitamins a type of chewing gum, jelly, or coated capsule?

The capsule layer serves as a protector so that the vitamins do not quickly dissolve in the body, which can cause irritation in the stomach. If you take vitamin capsules and still feel nauseous even after eating, check with your doctor to see if there are other formulas available that you can use. 

If slippery capsules are the root cause of your complaint, switching to a chewable version or jelly candy can be a good alternative.

3. You drink too many vitamins that make your stomach sensitive

Multivitamins can sometimes cause nausea as soon as you take them, especially if your multivitamin product is fortified with vitamins C, E, and iron — all of which tend to cause irritation in your stomach. The iron in supplements can cause nausea, diarrhea, and stomach cramps in some people.

If your multivitamin is high in any of these three nutrients in high enough concentrations and you have stomach upset, you may want to consider switching to another formula. 

You will be more prone to nausea and stomach cramps if you exceed the recommended dietary allowance (RDA) for your condition. The general limit is 75 milligrams of vitamin C, 15 milligrams of vitamin E, and 18 milligrams of iron daily, according to the National Institutes of Health Office of Dietary Supplements. 

So, be sure to stick to the instructions for use unless your doctor advises you to do otherwise. Look for a vitamin supplement without iron, if your doctor says you don't need extra.

4. Your vitamins are fat-soluble types

Feeling nausea after taking vitamins may be because your vitamins are fat-soluble types. When you take too many non-fat-soluble vitamins, such as vitamins B and C, you'll be able to flush them out easily — through your urine.

But fat-soluble vitamins (A, D, E, K) will leave traces of residue settling in the body, so you can have too much of certain vitamins and do some damage.

Taking too much vitamin A can cause loss of appetite, nausea, headaches, and dry, itchy skin. Similarly, taking too much vitamin D can cause similar side effects, including diarrhea, vomiting, fatigue, and bone pain. Side effects from consuming large amounts of vitamin E are not common, but when side effects occur, complaints include diarrhea, fatigue, muscle weakness, and nausea.

If this happens, nausea won't go away after a few hours, even if you respond with a few mouthfuls of food.

To avoid this, do not exceed the daily recommended figures: 700 micrograms of vitamin A, 600 international units of vitamin D, 15 milligrams of vitamin E, and 90 micrograms of vitamin K. Also, if you are pregnant, make sure that your prenatal vitamin "collection" contains vitamins B6. Research shows that vitamin B6 can help relieve nausea in some women during pregnancy.

To avoid nausea from vitamin poisoning, do not take vitamins in doses that exceed your daily recommended figure. Make sure you also consider the intake of vitamins that you get in your daily diet, apart from just supplements.

That's an article about what causes nausea after taking vitamins. Hope this information is useful!